Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 4, 2021Tyler County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 4, 2021, 5:24 PM EDT for Tyler County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 5:24 PM EDT (21:24 UTC)
Expired
Aug 4, 2021, 6:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS81 KRLX 042124
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Aug 4 2021
 
WVZ011-019-042200-
Ritchie WV-Tyler WV-
524 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central
Ritchie and Tyler Counties through 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlebourne, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Middlebourne, Sistersville, Wick, Mountain and Alma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 8078 3953 8078 3952 8075 3951 8074
      3950 8074 3932 8095 3935 8102 3936 8101
      3946 8103 3947 8105 3946 8106 3948 8106
      3953 8105 3960 8096
TIME...MOT...LOC 2124Z 200DEG 8KT 3942 8096 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:51 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 4, 2:51 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
251 PM EDT Wed Aug 4 2021

.SYNOPSIS...
Upper disturbance exits tonight and Thursday. Gradual warming
trend continues into early next week with isolated to scattered
thunderstorms possible just about every afternoon.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 235 PM Wednesday...

Mid/upper level low/vort max over the area easily visible as
baroclinic leaf/S-curve on GOES-R imagery, even a well defined
comma head most evident on vapor channels. Associated light rain
showers were moving slowly north-northeastward through the Tug
Fork area, with more stout convection beginning to fire in
eastern KY, in breaks behind the leaf.

Afternoon heating is likely to expand convective coverage where
sufficient heating occurs, mainly out ahead of the comma head,
across east/northeast portions of the forecast area. However,
breaks were developing with the leaf/comma head and, with the
convection firing to the west, have allowed the chance for
thunderstorms just about anywhere in the forecast area this
afternoon and evening. With dew points in the lower to mid 60s,
and the slow moving mid/upper level disturbance over the area,
have again allowed thunderstorms to persist well into this
evening, before slowly waning tonight.

Low shear and modest CAPE will lead to sub-severe thunderstorms
with brief heavy downpours, and DAPE induced downbursts, but PW
values only around an inch and a third or less should keep
rainfall amounts manageable/localized.1

The valley fog forecast tonight is a persistence forecast,
given similar dew points, and fog formation early this morning
even where it had not rained last night. However, altocumulus
associated with the upper level disturbance lowers confidence in
the dense fog forecast.

The mid/upper disturbance continues to move slowly east on
Thursday, still close enough for the chance for afternoon
thunderstorms in and near the mountains. Convective parameters
remain similar to today with PW values just over an inch and
light flow/shear, and a mid level cap begins to develop. Nothing
more than brief downpours/gusts should result.

Used the MET for cooler valleys early Thursday morning, otherwise
central guidance temperatures and dew points reasonable.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 235 PM Wednesday...

High pressure ridge builds in for the rest of Thursday with
maybe a few lingering showers leftover from an upper level wave
that should be kicked out to the northeast by Thursday night.
These potential showers should only be confined to the northeast
mountainous area. High pressure dominates Friday with little in
the way of any chances for a diurnal pop-up shower with drier
air filtering in. An elongated trough moves in from the west by
the late morning on Saturday enhancing chances of showers/storm
over our western periphery of the CWA. As the trough moves
overhead through the day chances will spread throughout the
entire CWA, especially by the late afternoon when daytime
heating kicks in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 235 PM Wednesday...

The aforementioned feature should flatten out by the late
evening on Saturday therefore decreasing any chances for
showers into the overnight as high pressure builds in from the
west. High pressure will influence Sunday into Monday with
little in the way of precipitation as a lack in moisture will
be apparent. A warming trend will commence with temperatures
increasing to the low 90's, anomalously higher than the
climatological norm. By late Monday, a low pressure system
forecast to travel east across the northern side of the Great
Lakes will influence the area by creating the possibility for
showers/storms as the feature drops a frontal boundary across
our area. Being so far out, was surprised long range models
still had a good handle on timing and location, therefore
accepted blended model guidance which equated to chance showers
and storms for Tuesday and Wednesday. Temperatures will continue
to hover above average for this time of year past the long term.
Hopefully this aforementioned system will deliver the needed
precipitation to prevent any further drought conditons across
certain locations of the area who are in drought condition zero.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 235 PM Wednesday...

VFR prevail this afternoon and evening outside scattered
thunderstorms, which may warrant TAF amendments on imminent
approach or formation.

Dense valley fog is expected to form again overnight tonight and
break up 12-1330Z. However, a patchy middeck associated with a
mid/upper level disturbance over the area may mitigate fog
formation.

Thursday will be VFR once the fog is gone. Thunderstorms
starting to form early Thursday afternoon should be fewer and
farther between compared with what happens this afternoon into
this evening, and be confined mainly to areas in and near the
mountains.

Surface flow will be light east to northeast in the lowlands
and light east to southeast in the mountains this afternoon,
becoming calm tonight, and then light and variable on Thursday.
Light east to northeast flow aloft this afternoon will become
light and variable tonight, and then light mainly west on
Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Amendments may be needed for brief
MVFR/IFR restrictions this afternoon and evening under any
heavier showers/storms. Timing, duration, and intensity of fog
overnight tonight and early Thursday morning may vary from
forecast, especially given a patchy middeck.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR restrictions possible early Friday morning, and possibly
subsequent mornings into early next week, due to valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...TRM
Hazardous weather outlook, Aug 4, 3:19 AM EDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
319 AM EDT Wed Aug 4 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-050730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
319 AM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 2:33 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 ENE MORNING STAR      38.79N  81.43W
08/03/2021                   ROANE              WV   911 CALL CENTER

            TREE KNOCKED DOWN ON RT33 BLOCKING ROAD WITH POWER
            LINES.

&&

EVENT NUMBER RLX2100808

JZ
Local storm report, Aug 4, 2:36 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 W FLATFORK            38.71N  81.52W
08/03/2021                   ROANE              WV   911 CALL CENTER

            FOUR TREES DOWN ON HARMONY ROAD NEAR JONES RIDGE.

&&

EVENT NUMBER RLX2100809

JZ
Local storm report, Aug 4, 2:38 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     VANDALIA                38.76N  81.45W
08/03/2021                   ROANE              WV   911 CALL CENTER

            TREE DOWN ON WINDYVILLE ROAD DUE TO HIGH WIND.

&&

EVENT NUMBER RLX2100810

JZ
Local storm report, Aug 4, 2:40 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     1 E BELGROVE            38.71N  81.56W
08/03/2021                   JACKSON            WV   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND JONES RIDGE INI JACKSON
            COUNTY, WV.

&&

EVENT NUMBER RLX2100811

JZ
Special weather statement, Aug 4, 4:13 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Wed Aug 4 2021

WVZ028-030-039-521-042045-
Northwest Webster WV-Upshur WV-Lewis WV-Braxton WV-
413 PM EDT Wed Aug 4 2021

...A heavy thunderstorm impacting portions of south central Lewis,
east central Braxton, southwestern Upshur and north central Webster
Counties through 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a heavy thunderstorm 7
miles west of Holly River State Park, or 12 miles east of Sutton,
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden, Hacker Valley and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. One to up to
two inches of rain in as little as 30 minutes may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3856 8043 3864 8057 3880 8052 3874 8029
TIME...MOT...LOC 2010Z 204DEG 4KT 3866 8048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 4, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Wed Aug 4 2021

WVZ011-019-042200-
Ritchie WV-Tyler WV-
524 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central
Ritchie and Tyler Counties through 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlebourne, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middlebourne, Sistersville, Wick, Mountain and Alma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 8078 3953 8078 3952 8075 3951 8074
      3950 8074 3932 8095 3935 8102 3936 8101
      3946 8103 3947 8105 3946 8106 3948 8106
      3953 8105 3960 8096
TIME...MOT...LOC 2124Z 200DEG 8KT 3942 8096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:13 PM EDTSpecial Weather StatementRLXWebster32 min
Aug 4, 6:35 PM EDTSpecial Weather StatementRLXLewis40 min
Aug 4, 7:18 PM EDTFlash Flood WarningRLXHarrison, Lewis93 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.